Kentucky, 2002

Hail in Kentucky, April 30, 2002

April 30, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 12:54 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 12:54 PM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT TUE APR 30 2002

SPLIT FLOW PATTERN MAKING FOR A TRICKY FORECAST. SIMILAR PATTERN
SETTING UP FOR OUR CWA OVER THE NEXT 24-30 HOURS THAT HAS BROUGHT US
SEVERAL ROUNDS OF SEVERE WEATHER OVER THE PAST 7 OR 8 DAYS.

12Z MODEL RUNS HAVING DIFFICULTY DECIDING WHAT TO DO WITH THE WARM
FRONT BETWEEN NOW AND EARLY WEDNESDAY MORNING. ETA/NGM TAKE MCS OVER
NE AR AND MOVE IT OFF TO THE EAST THIS EVENING WITH VERY LITTLE
CONVECTION THEREAFTER. THIS WOULD PROMPT LIKELY POPS ACROSS THE
SOUTHERN HALF WITH MAINLY EVENING WORDING. THE AVN IS MORE
AGGRESSIVE AT THE ONSET FURTHER NORTH OVER THE CWA WHICH MATCHES UP
OKAY WITH KSGF RADAR. BY 12Z WEDNESDAY MORNING ALL MODELS HAVE WARM
FRONT ALONG OR JUST NORTH OF THE KY/TN BORDER. THE BIG QUESTION IS
WHETHER OR NOT THE ATMOSPHERE WILL BE WORKED OVER TOO MUCH TO
PRODUCE WIDESPREAD CONVECTION IN THE WAKE OF THE MCS. AVN MOS
NUMBERS LOOK TOO HIGH AND NGM MOS TOO LOW...SO WILL GO SOMEWHERE IN
BETWEEN. ANY STORMS THAT DO BECOME SEVERE NORTH OF THE WARM FRONT
TONIGHT ARE CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY AN ELEVATED
SUPERCELL. WEDNESDAY MORNING THE WARM FRONT WILL LIFT TO THE NORTH
OF THE CWA PUTTING US IN THE WARM SECTOR. APPROACHING COLD FRONT
SHOULD BEGIN TO CROSS THE CWA WEDNESDAY EVENING. AHEAD OF THE FRONT
WITH TEMPS EXPECTED FROM THE UPPER 70S TO LOWER 80S AND DEWPOINTS IN
THE MID TO UPPER 60S...LIS EXPECTED TO REACH DOWN INTO THE -5 TO -7
RANGE TOMOROW AFTERNOON. COINCIDENT WITH THE INSTABILITY MODELS
SHOWING CAPE IN EXCESS OF 3000 AND HELICITY IN EXCESS OF 500.
NEEDLESS TO SAY...WEDNESDAY LOOKS UGLY WITH MULTIPLE ROTATING STORMS
WITH STRONG AND VIOLENT TORNADOES POSSIBLE. THINK RW/TRW WILL LINGER
INTO WEDNESDAY NIGHT ACROSS THE SE HALF OF THE CWA SO WILL KEEP CHC
POPS THERE. ON THURSDAY AVN SHOWING DECENT MOISTURE ALONG AND NORTH
OF THE FRONT ACROSS THE SE HALF OF THE CWA. HIGH PRESSURE WILL RULE
FROM THURSDAY NIGHT THROUGH SATURDAY. BY SATURDAY EVENING THE NEXT
SYSTEM WILL MOVE ACROSS THE REGION AND PRODUCE RW/TRW. WE THEN
REVERT BACK TO A SW FLOW ALOFT PATTERN BRINGING CHUNKS OF ENERGY
ACROSS THE AREA WHICH WILL TAP INTO THE EVER PRESENT GULF MOISTURE
TO PRODUCE SCATTERED RW/TRW.

FOR TEMPS...WILL GO WITH A FWC/MAV MOS COMPROMISE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 30, 3:07 PM CST, 5 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-302200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT TUE APR 30 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ACROSS THE QUAD
STATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND SOUTH OF AN ELKTON KENTUCKY TO PINCKNEYVILLE
ILLINOIS LINE. AREAS WITHIN THE QUAD STATE REGION NORTH OF THIS
LINE CAN STILL EXPECT SHOWERS AND THUNDERSTORMS...BUT SHOULD REMAIN
BELOW SEVERE LEVELS. THERE CONTINUES TO BE A MODERATE RISK OF SEVERE
WEATHER ACROSS THE ENTIRE QUAD STATE REGION WEDNESDAY AFTERNOON INTO
WEDNESDAY EVENING.

DISCUSSION...
A WARM FRONT...ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE
CENTRAL PLAINS...WILL LIFT NORTH TOWARD THE QUAD STATE THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING ALONG AND NORTH OF THE FRONT THIS AFTERNOON AND INTO
TONIGHT. HOW FAR NORTH THIS BOUNDARY WILL REACH BY EARLY WEDNESDAY
MORNING REMAINS UNCERTAIN...BUT CURRENT PROJECTIONS PLACE IT
IN AN EAST-WEST ORIENTATION ALONG THE SOUTHERN BORDERS OF KENTUCKY
AND MISSOURI. THE MAIN SEVERE THREAT WITH THIS SCENARIO WILL BE LARGE
HAIL ALONG AND NORTH OF THE FRONT. SOUTH OF THE BOUNDARY...DAMAGING
WINDS WILL ALSO BE POSSIBLE.

ON WEDNESDAY...THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE JUST TO
THE NORTH AND WEST OF THE QUAD STATE REGION. WITH PLENTY OF LOW LEVEL
MOISTURE...A VERY UNSTABLE AIRMASS...AND STRONG WIND SHEAR IN PLACE
OVER THE REGION...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY WEDNESDAY
AFTERNOON AND INTO WEDNESDAY EVENING.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS...ALONG WITH POSSIBILITY OF STRONG AND
VIOLENT TORNADOES.

PLEASE MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS CONCERNING THIS DEVELOPING AND POSSIBLY
DANGEROUS STORM SYSTEM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT...THEN
AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

&&

JAP
Special weather statement, Apr 30, 5:26 PM CST, 2 hours 49 minutes before
MOZ076-086-087-100-107>111-114-010027-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT TUE APR 30 2002

...SEVERE THUNDERSTORM WATCH 190 CANCELLED FOR PARTS OF SOUTHEAST
MISSOURI...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI.

BUTLER...CARTER...RIPLEY...WAYNE...BOLLINGER...STODDARD...NEW
MADRID...PERRY...CAPE GIRARDEAU AND SCOTT.

THE ATMOSPHERE HAS STABILIZED SOMEWHAT OVER MUCH OF SOUTHEAST
MISSOURI...AND THE MAIN THREAT OF SEVERE WEATHER HAS ENDED FOR THE
NEXT SEVERAL HOURS. HOWEVER...ISOLATED STORMS COULD BRIEFLY REACH
SEVERE LEVELS...SO PERSONS IN SOUTHEAST MISSOURI SHOULD CONTINUE TO
KEEP AN EYE ON THE WEATHER THIS EVENING.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT AS ANOTHER DISTURBANCE EJECTS EAST FROM THE SOUTHWESTERN
UNITED STATES...AND INTERACTS WITH THE WARM FRONT OVER THE REGION.

MEFFERT

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Livingston

When
April 30, 8:15 PM CST
Where
Livingston County, Tiline
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -88.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292593.